Hail, Crittenden
- When
- March 8, 8:15 PM CST to 8:20 PM CST
- Where
- Crittenden County, 1.59 mi NW of Turrell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.386, -90.270
A low pressure system developed over the Southern Plains during the day on March 8th and moved east into the Mid-South by March 9th, 2011. Showers and thunderstorms developed in association with the system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A low pressure system developed over the Southern Plains during the day on March 8th and moved east into the Mid-South by March 9th, 2011. Showers and thunderstorms developed in association with the system. One thunderstorm became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 8, 6:30 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CST TUE MAR 8 2011
.DISCUSSION...
UPDATED 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 301 PM CST TUE MAR 8 2011/
DISCUSSION...
LOTS TO FOCUS ON OVER THE NEXT 12 TO 24 HOURS THEN THE FORECAST
BECOMES MUCH LESS ACTIVE.
TEMPERATURE TRENDS WILL BE ATYPICAL TONIGHT AND TOMORROW...AS A WARM
FRONT MOVES IN FROM THE SOUTHWEST FOLLOWED BY A COLD FRONT EARLY
TOMORROW. PORTIONS OF THE MIDSOUTH MAY EXPERIENCE DAILY HIGH
TEMPERATURES AROUND MIDNIGHT TONIGHT...AND COOLING TEMPERATURES
DURING THE DAY TOMORROW.
ELEVATED SHOWERS AND THUNDERSTORMS HAVE ALREADY PRODUCED A LITTLE OVER
AN INCH OF RAINFALL ACROSS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL ACCORDING TO RADAR ESTIMATES. WELL TO THE
SOUTHEAST...WHERE THE HEAVIEST RAINFALL IS EXPECTED OVER THE NEXT
24 HOURS...ACCUMULATIONS HAVE BEEN GENERALLY BETWEEN A QUARTER AND
ONE HALF OF AN INCH. 18Z HPC QPF TOTALS CAME IN MORE IN LINE WITH
THE 06Z FORECAST...BUT QUITE A BIT MORE THAN THE 12Z GUIDANCE.
FEEL MUCH MORE COMFORTABLE WITH THE HIGHER TOTALS INCLUDED IN THIS
PACKAGE. MUCH OF NORTHERN MISSISSIPPI...GENERALLY ALONG AND
SOUTHEAST OF THE INTERSTATE 40 CORRIDOR IN NORTHERN MISSISSIPPI
AND WEST TENNESSEE WILL LIKELY SEE IN EXCESS OF TWO INCHES OF
RAIN...WITH MORE THAN 3.3 EXPECTED SOUTHEAST OF TUPELO.
HOWEVER...KEEP IN MIND THESE ARE BASIN AVERAGES...LOCALLY HIGHER
AND LOWER TOTALS WILL LIKELY OCCUR. HEAVY RAINFALL OVER A
PROLONGED PERIOD COULD RESULT IN LOCALIZED FLOODING AND AGGRAVATE
ONGOING RIVER FLOODING. THE AREA OUTLINED ABOVE FITS PRETTY WELL
WITH THE FLASH FLOOD WATCH WE ISSUED EARLIER TODAY...SO FOR NOW
WILL NOT MAKE ANY CHANGES TO THE WATCH.
THE KEY TO GETTING ANY SEVERE WEATHER ACROSS THE MIDSOUTH RELIES
HEAVILY ON THE ABILITY TO GET HIGHER DEW POINTS INTO THE AREA. AS
OF 2 PM...MOST OBSERVATIONS WERE STILL REPORTING DEW POINTS IN
THE 40S...HOWEVER THE MORE UNSTABLE AIR WAS NOT VERY FAR
AWAY...WITH 60 DEGREE READINGS NEAR JACKSON AND VICKSBURG
MISSISSIPPI. THIS AIRMASS IS SURGING NORTHWARD...BUT IT DOES NOT
LOOK LIKE IT WILL ARRIVE IN TIME TO TAKE ADVANTAGE OF THE VERY
STRONG DYNAMICS ACROSS THE AREA THIS AFTERNOON. INSTEAD...OUR
SEVERE POTENTIAL SHOULD INCREASE LATE TONIGHT. ANY DAMAGING WIND
OR TORNADOES WOULD LIKELY OCCUR AROUND MIDNIGHT JUST AS THE
HIGHER DEW POINTS ARRIVE...AND BEFORE LOW/MID LEVEL DYNAMICS
RESULTING IN 700+M2/S2 0-3KM SRH MOVE OFF TO THE NORTHEAST. TOWARD
MORNING THE THREAT WILL RAPIDLY SHIFT TO HAIL AS DRIER AIR MOVES
IN ALOFT AND DEW POINTS SURGE NORTHWARD ACROSS NORTHERN
MISSISSIPPI INTO WEST TENNESSEE. HAIL COULD OCCUR ANYWHERE ACROSS
THE MIDSOUTH TONIGHT BUT THE BEST CHANCE FOR SEVERE HAIL WILL
RESIDE IN NORTHERN MISSISSIPPI TOWARD MORNING...PERHAPS MAKING IT
INTO WESTERN TENNESSEE TOMORROW. THE PREFERRED SLOWER NAM SOLUTION
KEEPS THE THREAT OF STRONG OR POTENTIALLY SEVERE STORMS ACROSS EAST
MISSISSIPPI AS LATE AS NOON TOMORROW AS 60 DEGREE DEW POINTS SURGE
AS FAR NORTH AS TUPELO. THE SEVERE POTENTIAL SHOULD DIMINISH
QUICKLY ACROSS THE MIDSOUTH AFTER NOON TOMORROW.
WARMER AND DRIER CONDITIONS ARE ON TAP FOR THE REMAINDER OF THE
WEEK. A DRY COLD FRONT WILL MOVE THROUGH SATURDAY NIGHT...BUT
MOST OF US WILL NOT EVEN NOTICE. A FEW SHOWERS WILL BE POSSIBLE
ONCE AGAIN EARLY NEXT WEEK WITH SEASONABLE TEMPERATURES.
&&
.AVIATION...
00Z TAFS
WIDESPREAD MVFR CONDS HAVE SETTLED IN ACROSS MOST OF THE MID
SOUTH WITH IFR CONDS ACROSS NE AR. NUMEROUS SHRAS AND TSRAS ARE
MOVING ACROSS THE REGION AND THIS WILL CONTINUE THIS EVENING WITH
SE WINDS AT 12-15 KTS WITH GUSTS 20-25 KTS. PLACED LLWS IN THE
TAFS THROUGH MOST OF THE OVERNIGHT AT KMEM...KJBR AND KTUP DUE TO
A DEVELOPING 50-55 KT LOW LEVEL JET. THE COLD FRONT WILL APPROACH
THE REGION OVERNIGHT AND SHRA/TSRA ACTIVITY WILL INCREASE WITH IFR
CONDS BECOME MORE COMMON ACROSS THE MID SOUTH. THE FRONT WILL
MOVE ACROSS THE AREA LATE TONIGHT/WED AM BRINGING AN END TO THE
PRECIP THOUGH LOW CLOUDS WILL CONTINUE THROUGH THE DAY...GRADUALLY
LIFTING...WITH WINDS SHIFTING TO THE WEST AT 10-15 KTS WITH HIGHER
GUSTS.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 52 58 38 52 / 100 30 10 0
MKL 52 63 36 48 / 100 50 10 10
JBR 50 53 35 51 / 100 20 10 0
TUP 52 69 36 54 / 100 60 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALCORN-CALHOUN-
CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR HARDIN-MCNAIRY.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 603 PM CST TUE MAR 8 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092330- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 603 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF THE MID SOUTH LATE TONIGHT THROUGH WEDNESDAY MORNING...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 40 CORRIDOR. THE PRIMARY THREATS INITIALLY INCLUDE DAMAGING WINDS IN EXCESS OF 60 MPH THIS EVENING THROUGH MIDNIGHT...TRANSITIONING TO MORE OF A HAIL THREAT AFTER MIDNIGHT. ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE MIDNIGHT. IN ADDITION...HEAVY RAIN APPEARS LIKELY ACROSS THE ENTIRE MID SOUTH TUESDAY AFTERNOON INTO WEDNESDAY. 2 TO 3.5 INCHES OF RAINFALL IS EXPECTED MAINLY ACROSS EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. RIVERS REMAIN SWOLLEN FROM RECENT RAINFALL AND SOILS ACROSS MUCH OF THE AREA ARE ALREADY SATURATED. A FLASH FLOOD WATCH IN IN EFFECT FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STORMS COULD BE STRONG WEDNESDAY MORNING ALONG THE TENNESSEE RIVER VALLEY IN TENNESSEE AND NORTHEAST MISSISSIPPI. HAIL WOULD BE THE PRIMARY THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NECESSARY ACROSS PORTIONS OF THE MID SOUTH TUESDAY EVENING INTO WEDNESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CST TUE MAR 8 2011
MSZ013-015-021-022-082145-
LAFAYETTE MS-PONTOTOC MS-YALOBUSHA MS-CALHOUN MS-
313 PM CST TUE MAR 8 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CST FOR...
NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
WESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER VELMA AT 313 PM CST...MOVING NORTHEAST
AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...LAFAYETTE...PONTOTOC AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3389 8973 3420 8972 3438 8934 3438 8899
3401 8916
TIME...MOT...LOC 2113Z 232DEG 51KT 3409 8956SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CST TUE MAR 8 2011
MSZ013>015-082230-
UNION MS-LAFAYETTE MS-PONTOTOC MS-
343 PM CST TUE MAR 8 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CST FOR...
NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
UNION COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF TULA AT 343 PM CST...
MOVING NORTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR NEW ALBANY AND PONTOTOC...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3417 8935 3434 8941 3451 8924 3461 8910
3460 8872 3434 8886 3417 8900
TIME...MOT...LOC 2143Z 235DEG 36KT 3428 8932SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CST TUE MAR 8 2011
ARZ026>028-090115-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
642 PM CST TUE MAR 8 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CST FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL OR LARGER WAS LOCATED
6 MILES SOUTHEAST OF GREENFIELD AT 642 PM CST...MOVING NORTHEAST AT
55 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR BAY...CARAWAY...LAKE CITY...LEACHVILLE...MANILA...
MONETTE AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3599 9036 3599 9030 3580 9001 3553 9060
3567 9074
TIME...MOT...LOC 0042Z 230DEG 47KT 3566 9057SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CST TUE MAR 8 2011
ARZ035-048-090200-
CROSS AR-ST. FRANCIS AR-
725 PM CST TUE MAR 8 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CST FOR...
SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
10 MILES WEST OF PALESTINE AT 726 PM CST...MOVING NORTHEAST AT 40
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3501 9104 3516 9103 3539 9067 3510 9047
3495 9061 3491 9095 3491 9107 3492 9109
3501 9114
TIME...MOT...LOC 0126Z 235DEG 35KT 3496 9102The Memphis radar (KNQA), 36 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290279.